Hail, Decatur
- When
- May 23, 8:22 PM CST
- Where
- Decatur County, 4.18 mi S of Traer
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.870, -100.640
Emergency Manager reported heavy rain and 1 inch hail.
In the evening of the 24th, two fairly weak storms collided in western Decatur county and briefly produced hail up to 1 inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the evening of the 24th, two fairly weak storms collided in western Decatur county and briefly produced hail up to 1 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 5:23 PM CST, 2 hours 59 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 523 PM MDT Fri May 23 2025 .KEY MESSAGES... - Severe thunderstorms are possible across western part of the area Friday afternoon and early evening. Thunderstorms capable of producing very large hail, damaging winds and perhaps a tornado are expected. - Another round of severe weather is forecast after midnight into early Saturday morning, primarily over NW KS. Main threat will be very large hail. - Areas of fog will likely develop late Friday night and persist through Saturday morning. The fog may be dense at times. - Thunderstorm chances continue through the weekend. Some severe storms will be possible, but confidence in details such as location, intensity and timing are low at this time. && .SHORT TERM /THROUGH SATURDAY/... Issued at 229 PM MDT Fri May 23 2025 Latest satellite data shows clearing over far East CO, with overcast sky to the east. Overhead an upper level short wave trough was over the western cloud edge. This temperature difference should serve to enhance the temperature gradient along the frontal boundary. Surface winds also show some convergence along the western cloud edge. For the afternoon am anticipating storms forming along the western edge of the clouds, the question is where will the cloud edge be. During the latter half of the afternoon low level and mid level helicity increase over Yuma County, extending southeast along the frontal boundary. Meanwhile an upper level short wave trough deepens over the boundary. The risk for tornadoes increases into the evening. Wind gusts to around 70 MPH may occur with any storm too. By mid evening or so storms should become more elevated. The first round of storms should move southeast of the forecast area around midnight, if not before. Overnight the low level jet nose strengthens over the forecast area. Elevated CAPE forms along this feature after midnight, along with low CINH. RAP and NAM models disagree with the placement of the elevated CAPE. Current forecast is a mixture of the two. Storm chances may be on the high side, however wherever storms form am thinking there should be a group/line of them. These storms may produce hail up to baseball size, however two inch hail would seem more likely for a maximum size. These storms should shift out of the forecast area by 7 AM CT. Have moderate confidence these storms will form. Fog will form overnight, lasting into Saturday morning, with visibility improving toward late morning. Saturday the forecast area will be in the cooler air behind the cold front. This will be a similar pattern to tonight, with elevated thunderstorms being a possibility. The upper level pattern is not as favorable during the morning as Friday night will be for elevated storms. Therefore, confidence is on the low side. If storms do form overnight they should be east of the forecast area by 10 AM CT. Toward late afternoon a deeper upper level short wave trough should move in from the west. This may allow for more elevated storms to form over the forecast area. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Issued at 229 PM MDT Fri May 23 2025 Saturday night a low level jet nose forms over the forecast area. Elevated CAPE looks to still be in place, and there this rather deep saturated layer in place. Am thinking the models are a bit high with the precipitation chances due to accounting for drizzle instead of rain. However, the broad lift over the forecast area does give more confidence in higher chances for precipitation actually happening. Active weather pattern continues into the workweek as a long wave trough moves onto the Plains. Toward mid week the long wave trough turns into a closed low over the Northern Plains. South of the closed low, the westerly flow is in a favorable position to send upper level short wave troughs over the forecast area. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 523 PM MDT Fri May 23 2025 Showers and thunderstorms will be in the vicinity of KGLD this evening. Current thinking is that the storms will not go directly over the airport but lightning would be in the vicinity. During the overnight fog is expected to develop over both KGLD and KMCK. Data suggests that KGLD will be in fog throughout the day, so at this point we'll keep fog in the TAF. KMCK does look to mix during the early afternoon dissipating the fog, but the low clouds are expected to persist. IFR and MVFR conditions are expected during the forecast period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...JTL LONG TERM...JTL AVIATION...PUB
Hazardous Weather Outlook National Weather Service Goodland KS 237 PM MDT Fri May 23 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242045- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 237 PM MDT Fri May 23 2025 /337 PM CDT Fri May 23 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk for severe thunderstorms across the area beginning this afternoon and continuing tonight. Storms are expected to develop after 3 PM MT in Northeast Colorado and the Tri-border area, then move southeast into Northwest Kansas between 4 and 8 PM MT. Any storm that develops during this time will be capable of producing hail up to baseball size, damaging winds around 70 MPH, and perhaps a tornado or two. The favorable area for tornadoes to form will be Yuma County area from 5 to 7 PM MT. Overnight, a few severe storms will be possible, mainly over Northwest Kansas, which could produce large hail. There is low confidence for the strongest storms to produce hail up to baseball size overnight. Areas of fog will likely develop late tonight. The fog may be dense at times. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Areas of fog will persist into Saturday morning with dense fog possible. Thunderstorm chances continue through the weekend. Some severe storms will be possible, but confidence in details such as location, intensity and timing are low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and tonight. JTL
Preliminary Local Storm Report
National Weather Service Goodland KS
727 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Funnel Cloud 1 E Kit Carson 38.76N 102.78W
05/23/2025 Cheyenne CO Storm Chaser
funnel cloud seen on chasers live stream.
&&
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
728 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Hail Kit Carson 38.77N 102.79W
05/23/2025 E1.75 Inch Cheyenne CO Public
Report from mPING: Golf Ball (1.75 in.).
&&
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
730 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM Tornado 1 E Kit Carson 38.77N 102.78W
05/23/2025 Cheyenne CO Official NWS Obs
Off duty NWS employee and other storm chaser
live stream shows tornado ongoing.
&&
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
736 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Hail Kit Carson 38.77N 102.79W
05/23/2025 M2.25 Inch Cheyenne CO Public
Report from mPING: Hen Egg+ (2.25 in.).
&&
TriggPreliminary Local Storm Report
National Weather Service Goodland KS
750 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM Hail 3 SE Kit Carson 38.73N 102.76W
05/23/2025 E2.00 Inch Cheyenne CO Trained Spotter
Estimated 1.5-2 inch hail.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
755 PM MDT Fri May 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM Hail 5 N Kit Carson 38.84N 102.80W
05/23/2025 E2.50 Inch Cheyenne CO Public
picture of estimated golf ball to tennis
ball size hail... time estimated via radar.
&&
TriggThe Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 02:19 UTC.
2 hail. Local standard time, as filed.
Emergency Manager reported heavy rain and 1 inch hail.
Report of nickel sized hail in Oberlin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264246, 1264247.